Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Wilmington, NC

March 31, 2002Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 6:29 PM EST for Florence County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2002, 6:29 PM EST (23:29 UTC)
Expired
Mar 31, 2002, 7:30 PM EST
In force
61 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 312329
SVRILM
SCC041-010030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 730 PM EST

* AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES     
  SOUTH OF FLORENCE...MOVING EAST AT 20 TO 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EFFINGHAM AT 645 PM
   COWARD AT 645 PM

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3408 7995 3393 7988 3390 7951 3413 7954
          3427 7967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 31, 1:35 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EST SUN MAR 31 2002

SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN
WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER
MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND
CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET.
CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS
FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA
REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT
MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO
EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE
RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH
DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT.

WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT
WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN.
SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY
SUN.

CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN
THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON
MORNING.

PRELIMINARY NUMBERS...
FCSTID = 01
ILM   58  73  45  75 /  100  10   0  0
LBT   54  69  41  75 /  100   0   0  0
FLO   56  70  44  77 /  100   0   0  0
MYR   59  72  47  73 /  100  10   0  0

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

RWA

In the hours before

Local storm report, Mar 31, 3:00 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
300 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    2 NW LUMBERTON            NC   .75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF DIME SIZE HAIL.

0254 PM    1 N LUMBERTON             NC   .75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF DIME SIZE HAIL.

DL
Local storm report, Mar 31, 3:16 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
316 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    2 W FLORENCE              SC   .88 INCH HAIL
03/31/02   FLORENCE                       DIME TO NICKEL SIZE HAIL.

DL
Local storm report, Mar 31, 3:22 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
322 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BINGHAM                   SC   .75 INCH HAIL
03/31/02   DILLON                         SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL.

DL
Local storm report, Mar 31, 4:14 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
414 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    2 W LUMBERTON             NC   1.75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR RELAYED
                                          REPORT OF GOLFBALL SIZE
                                          HAIL.

0413 PM    LUMBERTON                 NC   1.75 INCH HAIL
03/31/02   ROBESON                        GOLFBALL SIZE HAIL.

DL
Local storm report, Mar 31, 4:23 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
423 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 N LUMBERTON             NC   1.75 INCH HAIL
03/31/02   ROBESON                        HAM RADIO OPERATOR
                                          REPORTED GOLFBALL SIZE
                                          HAIL.

0420 PM    FLORENCE                  SC   1.00 INCH HAIL
03/31/02   FLORENCE                       PING PONG SIZE HAIL

0422 PM    3 SE FLORENCE             SC   .75 INCH HAIL
03/31/02   FLORENCE                       DIME SIZE HAIL 3 MILES
                                          SOUTH OF THE AIRPORT.
                                          REPORTED BY SKYWARN SPOTTER

DL
Local storm report, Mar 31, 4:31 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
431 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    3 E DARLINGTON            SC   .75 INCH HAIL
03/31/02   DARLINGTON                     SHERIFFS DEPT RELAYED
                                          REPORT FROM FIRE DEPT OF
                                          DIME SIZE HAIL COVERING THE
                                          GROUND

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:37 PM ESTSevere Thunderstorm WarningILMMarlboro38 min
Mar 31, 2:24 PM ESTSevere Thunderstorm WarningILMDarlington, Florence66 min
Mar 31, 2:43 PM ESTSevere Thunderstorm WarningILMMarlboro62 min
Mar 31, 2:55 PM ESTSevere Thunderstorm WarningILMDillon65 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningILMFlorence55 min
Mar 31, 3:29 PM ESTSevere Thunderstorm WarningILMDarlington61 min
Mar 31, 3:58 PM ESTSevere Thunderstorm WarningILMDillon62 min
Mar 31, 4:00 PM ESTSevere Thunderstorm WarningILMFlorence60 min
Mar 31, 4:25 PM ESTSevere Thunderstorm WarningILMMarion65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.